Colorado, 2010

Heavy Rain in Colorado, August 3, 2010

August 3, 2010 · NWS GJT · 1 event in 1 county or zone

An abundance of monsoonal moisture across Southwest Colorado led to heavy rain across portions of La Plata County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An abundance of monsoonal moisture across Southwest Colorado led to heavy rain across portions of La Plata County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 3, 3:24 AM MST, 8 hours 21 minutes earlier.

Area forecast discussion, Aug 3, 3:24 AM MST, 8 hours 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
424 AM MDT TUE AUG 3 2010

CORRECTED FOURTH LINE FROM THE BOTTOM OF THE FIRST PARAGRAPH WHERE
MENTION OF NORTHERN TWO THIRDS OF THE CWFA SHOULD READ SOUTHERN TWO
THIRDS.

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...

THE MONSOONAL SURGE WHICH HAS IMPACTED THE REGION OVER THE PAST
SEVERAL DAYS WILL CONTINUE UNABATED TODAY AS HIGH PRESSURE REMAINS
ANCHORED OVER THE SOUTHERN PLAINS. THOUGH MOISTURE CONTENT WITHIN
THE ATMOSPHERIC COLUMN WAS DOWN FROM THE 1.43 INCHES OF LIQUID
RECORDED IN THE 12Z/02 SOUNDING YESTERDAY...IT REMAINED AT NEARLY 150
PERCENT OF NORMAL AT 00Z/03. THOUGH PRECIPITABLE WATER WAS LESS
IMPRESSIVE...FORECAST SOUNDINGS CONTINUED TO INDICATE VERY LIGHT
STEERING WINDS WHICH MEANS DEVELOPING STORMS WILL BE SLOW MOVING.
SINCE SOILS IN MANY AREAS ARE ALREADY SATURATED...THE POTENTIAL FOR
FLASH FLOOD PRODUCING HEAVY REMAINS HIGH. CONSEQUENTLY...WILL
CONTINUE THE FLASH FLOOD WATCH THROUGH MIDNIGHT FOR THE SOUTHERN
TWO THIRDS OF THE CWFA. THE NORTHERNMOST ZONES WILL SEE LESS
ACTIVITY AS THE AIRMASS THERE REMAINS RELATIVELY DRIER. IN FACT...
DEW POINTS HAD DROPPED BY 5 TO 10 DEGREES OVER THE PAST 24 HOURS.

MODELS CONTINUED TO IMPLY WEAK PERTURBATIONS ENTRAINED IN THE
SOUTHWEST FLOW WILL SUSTAIN NOCTURNAL CONVECTION OVERNIGHT...
THOUGH INTENSITY AND COVERAGE WILL BE REDUCED.

MODELS HINTING AT GRADUAL DECREASE IN MOISTURE WEDNESDAY...THOUGH
AM NOT ENTIRELY CONVINCED THIS WILL PLAY OUT AS PREDICTED. THEREFORE
...WILL CONTINUE WITH MENTION OF SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS...SOME PRODUCING HEAVY RAIN ACROSS THE SOUTH. WILL
HOLD OFF EXTENDING FLASH FLOOD WATCH AS PATTERN SHOWS SIGNS OF A
SUBTLE SHIFT WHICH MAY LEAD TO DRYING ACROSS THE MIDSECTION OF THE
CWFA.

SLIGHT DRYING HAS PROMPTED GUIDANCE TO FAVOR WARMER TEMPERATURES THIS
AFTERNOON. HOWEVER...NOT READY TO FULLY BUY OFF ON THIS SOLUTION AS
GUIDANCE HAS BEEN TOO WARM OVER THE PAST COUPLE OF DAYS. THEREFORE...
UNDERCUT COOLER MET GUIDANCE BY A DEGREE OR TWO FOR TODAY AND
CONTINUED TO TREND WARMER INTO WEDNESDAY. GUIDANCE FOR OVERNIGHT LOWS
LOOKED TOO COOL GIVEN THE MOIST SUBTROPICAL AIRMASS OVER THE AREA SO
CONTINUED WITH NEAR PERSISTENCE FORECAST.

.LONG TERM...THURSDAY THROUGH MONDAY...

THURSDAY THROUGH SATURDAY...STILL LOOKS LIKE A SHORT WAVE TRIGGER
WILL ROTATE NORTHWARD THROUGH CENTRAL UTAH THURSDAY...AND INTO WRN
WYOMING THUR NIGHT. THIS SHOULD HELP ORGANIZE CONVECTIVE ACTIVITY
OVER ERN UTAH DURING THAT PERIOD. OTHERWISE LITTLE CHANGE IN SYNOPTIC
PATTERN WITH TROF ALONG THE WEST COAST AND HIGH PRESSURE OVER TX/OK
PROVIDING OPTIMUM CONDITIONS TO TRANSPORT MONSOONAL MOISTURE INTO THE
SOUTHWEST.

SUNDAY...THE GFS HAS GOOD CONTINUITY LATELY. IT IS PROGGING THE
SUBTROPICAL HIGH TO FLEX WEST AS THE WEST COAST TROUGH RELOADS. THIS
WOULD BRING A DRYING AND WARMING TREND TO THE FORECAST AREA...BUT
WITH MOUNTAIN GENERATED STORMS STILL FAVORING AREAS SOUTH OF I-70.

MONDAY...THE GFS...AND TO A LESSER EXTENT THE EC...PULL THE NEXT
EXTRA-TROPICAL DISTURBANCE NORTH THRU ARIZONA. THIS MAY RE-IGNITE
HEAVY MONSOONAL SHOWERS FAVORING THE SOUTH.

&&

.AVIATION...

EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH
WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
GREATEST COVERAGE WILL BE SOUTH OF I-70. AREAS OF MVFR CEILINGS AND
VISIBILITY IN HEAVY RAIN WILL RESULT IN MOUNTAIN OBSCURATIONS.
POCKETS OF TORRENTIAL DOWNPOURS WILL RESULT IN IFR OR LIFR CEILINGS
AND VISIBILITY. ADDITIONAL HAZARDS INCLUDE OUTFLOW WINDS TO 30 MPH
AND SMALL HAIL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...FLASH FLOOD WATCH THROUGH MIDNIGHT FOR SOUTHWEST AND WEST
       CENTRAL COLORADO.
UT...FLASH FLOOD WATCH THROUGH MIDNIGHT TUESDAY NIGHT FOR EAST
       CENTRAL AND SOUTHEAST UTAH.

SHORT TERM.....NL
LONG TERM......MC/JOE
AVIATION.......TGJT
Hazardous weather outlook, Aug 3, 4:45 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE AUG 3 2010

COZ001>014-017>023-UTZ022>025-027>029-041200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE AUG 3 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH MIDNIGHT FOR SOUTHEAST UTAH
AND SOUTHWEST COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON...CONTINUING WELL
INTO THE NIGHT. THE STRONGEST THUNDERSTORMS WILL PRODUCE SMALL
HAIL...GUSTY WINDS TO 30 MPH AND VERY HEAVY RAINFALL. HEAVY DOWNPOURS
WILL LIKELY RESULT IN FLASH FLOODING ACROSS PORTIONS OF SOUTHEAST
UTAH AND SOUTHWEST COLORADO...ESPECIALLY NEAR STEEP TERRAIN AND IN
NARROW SLOT CANYONS. THEREFORE...A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR THESE AREAS TODAY AND TONIGHT.

PLEASE SEE THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DEEP MONSOONAL FLOW INTO UTAH AND COLORADO WILL CONTINUE INTO NEXT
WEEKEND. THIS WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS...
SOME PRODUCING HEAVY RAIN. LOCALIZED FLASH FLOODING MAY BE POSSIBLE
WEDNESDAY...AND THURSDAY AFTERNOONS AND EVENINGS. WHILE THE
CHANCE FOR LATE DAY SHOWERS AND THUNDERSTORM WILL PERSIST EACH DAY
THROUGH FRIDAY...LESS COVERAGE IS EXPECTED DURING THE END OF THE WEEK
AS DRIER AIR BEGINS TO MOVE OVER THE AREA.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS POSSIBLE IN SOME AREAS TODAY. REPORTS OF
SIGNIFICANT WEATHER WILL AGAIN BE APPRECIATED.

NL/MC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, La Plata

When
August 3, 11:45 AM MST to 12:15 PM MST
Where
La Plata County, 4.69 mi SSE of Durango West
Reported by
Trained Spotter
Coordinates
37.210, -107.960

Heavy rainfall of 1.25 inches was measured in a short period of time near Durango.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353299.